Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 45, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 31, 2020, 7:17 AM CDT for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2020, 7:17 AM CDT (12:17 UTC)
- Expired
- Mar 31, 2020, 8:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Choctaw County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 138 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937
WUUS54 KMOB 311217
SVRMOB
ALC023-MSC153-311300-
/O.NEW.KMOB.SV.W.0045.200331T1217Z-200331T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
717 AM CDT Tue Mar 31 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Choctaw County in southwestern Alabama...
Northern Wayne County in southeastern Mississippi...
* Until 800 AM CDT.
* At 717 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Snell to near Crandall to 7 miles
southeast of Goodwater, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waynesboro, Butler, Lisman, Silas, Pennington, Gilbertown and
Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3226 8801 3209 8804 3205 8812 3201 8811
3198 8806 3195 8808 3195 8812 3193 8809
3193 8805 3191 8813 3182 8818 3175 8814
3173 8816 3170 8846 3168 8846 3159 8894
3183 8893 3185 8865 3190 8847 3223 8843
TIME...MOT...LOC 1217Z 279DEG 37KT 3220 8840 3201 8854 3186 8876
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
246
WWUS54 KMOB 311233
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
733 AM CDT Tue Mar 31 2020
ALC023-MSC153-311300-
/O.CON.KMOB.SV.W.0045.000000T0000Z-200331T1300Z/
Choctaw AL-Wayne MS-
733 AM CDT Tue Mar 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR CHOCTAW AND NORTHERN WAYNE COUNTIES...
At 731 AM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Lisman to 5 miles northwest of
Toxey to near Sandersville, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waynesboro, Butler, Lisman, Silas, Pennington, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Occasional cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3226 8801 3209 8804 3205 8812 3201 8811
3198 8806 3195 8808 3195 8812 3193 8809
3193 8805 3191 8813 3182 8818 3175 8814
3173 8816 3170 8846 3168 8846 3159 8894
3183 8893 3185 8865 3190 8847 3223 8843
TIME...MOT...LOC 1231Z 268DEG 39KT 3222 8825 3198 8837 3176 8902
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:09 AM CDT, 8 minutes earlier.
Area forecast discussion, Mar 31, 7:09 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
709 AM CDT Tue Mar 31 2020
.AVIATION...
12Z issuance...Line of convection is beginning to enter the
northwest tier of zones moving rapidly east at 35 to 40 kts.
Additional convective development to occur this morning with
activity spreading east fairly rapidly. In addition to lower cigs
and impacts from strong to perhaps severe tsra, gusty southwest
to westerly winds away from storms will also bring impacts today
for approaches and departures. Wind shift with frontal passage
occurs mid to late afternoon. /10
&&
.PREV DISCUSSION... /issued 535 AM CDT Tue Mar 31 2020/
UPDATE...Considering the strengthening west to southwest flow
over the beaches and long period swell moving up into the surf
zone today, the marginal risk of rip currents has been upgraded
to a high risk. Zones will be updated to reflect these headlines.
/10
PREV DISCUSSION... /issued 403 AM CDT Tue Mar 31 2020/
NEAR TERM UPDATE /Now Through Wednesday/...A sharpening mid-level
storm system trough axis was advancing eastward over the Red River
Valley of TX/OK with a diffluent high level flow spreading over
the deep south. At the surface, quasi-stationary front was draped
from the southeast US to near the central Gulf coast merging into
a surface wave of frontal low pressure that has become better
defined over northern LA with approach of concentrated height
falls aloft. South and southwest of the low, warm sector was
characterized by excellent instability for the pre-dawn hours with
most unstable CAPE values ranging 800-1200 J/KG over southern LA
and the upper TX coast. Low pressure tracks east to the central
AL/MS state borders by around daybreak advancing quickly into
southern GA by early afternoon. As the low moves by to our north,
the coastal boundary will also quickly surge northward bringing
better moisture across our area as dewpoints climb into the mid to
upper 60s. With approach of better forcing, the high resolution
convection allowing models shows a band of showers and storms
likely to develop across southeastern Mississippi during the early
morning hours, translating quickly east to the I-65 corridor mid-
morning continue to race eastward and could conceivably be out of
the area by around noon. Given short range ensembles showing back
edge of precipitation a little slower moving out, will maintain
better PoPs over the far eastern zones through mid-afternoon
before scaling back by the close of the afternoon.
Given the fast eastward progression of the surface low, the
potential for strong to severe storms looks to be more focused
through this morning. Much of the area remains outlooked for a
slight risk. Damaging winds appear to be the primary threat, hail
up to quarter size and a tornado cannot be ruled out. There will
be ample shear with 0-1 KM effective bulk shear values of around
45 knots on average and models are hinting at around 400 to 800
J/KG of MLCape this morning. MLCape increasing to about 1000 J/KG
by mid to late morning over the southern zones. It is important to
note that the HRRR has been slightly quicker with each run but
also trending slowly upward with cape. The local environment would
be supportive of organized convection with potential bowing
segments and maybe a supercell or two. Storms that may tend to
remain more discrete could produce large hail. The tornado threat
appears minimal due to quickly veering surface winds. Hodographs
are mostly straight line, lacking overall low-level curvature,
except further north closer to the surface low and warm front
where surface winds will remain southerly for longer. A tornado
cannot be ruled out in this area but overall the threat appears
low.
With the close proximity of the surface low and daytime heating,
winds will be gusty out of the south to southwest. Some gusts up
to around 30 mph will be possible and a wind advisory remains in
effect through the day mostly along and south of a line from
Wiggins, MS to Andalusia AL.
The cold front clears our area paving the way for "cooler" and
drier weather tonight and Wednesday.
Daytime highs upper 70s to low 80s before cooling off behind the
front. Lows tonight much cooler in the mid to upper 40s except
lower 50s near the coast. More seasonable Wednesday with highs in
the upper 60s to lower 70s. /10/03
SHORT TERM /Wednesday night Through Thursday night/...The dry
northwest flow pattern aloft will persist as the upper level
trough moves eastward over the western Atlantic, and an upper
ridge builds overhead Wednesday night into Thursday. The ridge
will flatten slightly Thursday night as a weak shortwave impulse
moves into southern Mississippi. Northerly surface winds will
otherwise remain as surface high pressure builds across the
Mississippi Valley region. The surface ridge will continue to
advance eastward over the area Wednesday and Wednesday night,
before shifting along the Eastern Seaboard by Thursday night.
Mostly clear and dry conditions will prevail across our forecast
area through Thursday night. Overnight low temperatures Wednesday
night will be in the mid 40s to low 50s, with mid 50s at the
beaches. Highs on Thursday will be in the mid to upper 70s,
followed by lows Thursday might in the mid 50s to lower 60s. /22
EXTENDED TERM /Friday Through Monday/...Zonal mid level flow
generally continues across the forecast area Friday and Saturday.
Deep layer moisture remains fairly limited on Friday, but there
could be enough weak ascent for isolated showers, mainly across
western portions of the CWA. A shortwave impulse in the zonal flow
pattern may support a better chance of rain showers across the
region by Saturday. Embedded impulses in the flow aloft may
continue to move across the region Sunday into Monday on the
northern periphery of a ridge building across the Gulf of Mexico.
We will maintain a chance of showers and a few thunderstorms late
this weekend into early next week. Temperatures will likely be
above normal through the extended period. /21
MARINE...Main impacts to commercial and recreational boating
interests comes today and tonight. A moderate to strong southwest
to westerly flow and building seas to develop on today south of a
low pressure system that tracks quickly east over central AL.
Winds, waves and seas locally higher in and near storms Tuesday.
A moderate to strong offshore flow sets up tonight in the wake of
the frontal passage with seas continuing to build. Small craft
advisories remain in effect for southern Mobile Bay, adjacent MS
Sound waters and over the open Gulf waters Tuesday through Mid-
morning Wednesday morning. /10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 PM CDT this evening for ALZ059-060-261>266.
High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.
FL...Wind Advisory until 7 PM CDT this evening for FLZ201>206.
High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
206.
MS...Wind Advisory until 7 PM CDT this evening for MSZ078-079.
GM...Small Craft Advisory until 10 AM CDT Wednesday for GMZ631-632-
650-655-670-675.
Small Craft Advisory until 8 PM CDT this evening for GMZ630-
633>636.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Mar 31, 5:31 AM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 531 AM CDT Tue Mar 31 2020 ALZ265-266-FLZ202-204-206-011100- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 531 AM CDT Tue Mar 31 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Rip Current Risk. Wind Advisory. A few strong to briefly severe storms are possible this morning into perhaps early afternoon. The severe weather threat is expected to end by mid to late afternoon. Damaging wind gusts in excess of 60 mph are the primary threats in severe storms. Forecasters cannot rule out an instance of quarter size hail and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ059-060-261>264-FLZ201-203-205-MSZ078-079-011100- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Stone-George- 531 AM CDT Tue Mar 31 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Wind Advisory. A few strong to briefly severe storms are possible this morning spreading east to Interstate 65 mid to late morning and exiting the eastern zones by early afternoon. The severe weather threat is expected to end by mid to late afternoon. Damaging wind gusts in excess of 60 mph are the primary threats in severe storms. Forecasters cannot rule out an instance of quarter size hail and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ051>058-MSZ067-075-076-011100- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Wayne-Perry-Greene- 531 AM CDT Tue Mar 31 2020 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama and southeast Mississippi. .DAY ONE...Today and Tonight. A few strong to briefly severe storms are possible this morning over the northwest zones, spreading east to Interstate 65 mid to late morning and exiting the eastern zones by early afternoon. The severe weather threat is expected to end by mid to late afternoon. Damaging wind gusts in excess of 60 mph are the primary threats in severe storms. Forecasters cannot rule out an instance of quarter size hail and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630-633>636-011100- Northern Mobile Bay-Perdido Bay-Pensacola Bay System- Western Choctawhatchee Bay-Eastern Choctawhatchee Bay- 531 AM CDT Tue Mar 31 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory. Winds and waves locally higher in and near storms today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. GMZ631-632-650-655-670-675-011100- Southern Mobile Bay-Mississippi Sound- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 531 AM CDT Tue Mar 31 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory. Winds, waves and seas locally higher in and near storms today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 5:13 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 13 hr |
| Mar 31, 7:50 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Wilcox | 55 min |
| Mar 31, 7:59 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 46 min |
| Mar 31, 8:37 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Conecuh, Monroe, Washington, Wilcox | 53 min |
| Mar 31, 9:08 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 37 min |
| Mar 31, 9:11 AM CDT | Tornado Warning | MOB | Butler, Wilcox | 34 min |
| Mar 31, 9:20 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Butler, Clarke, Conecuh, Crenshaw, Escambia and 4 more | 55 min |
| Mar 31, 9:46 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile, Washington | 44 min |
| Mar 31, 9:49 AM CDT | Special Marine Warning | MOB | 86 min | |
| Mar 31, 9:54 AM CDT | Tornado Warning | MOB | Mobile | 35 min |
| Mar 31, 10:00 AM CDT | Tornado Warning | MOB | Baldwin, Escambia | 45 min |
| Mar 31, 10:01 AM CDT | Tornado Warning | MOB | Conecuh, Escambia | 44 min |
| Mar 31, 10:05 AM CDT | Special Marine Warning | MOB | 85 min | |
| Mar 31, 10:07 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 2 more | 53 min |
| Mar 31, 10:25 AM CDT | Tornado Warning | MOB | Conecuh, Escambia | 40 min |
| Mar 31, 10:26 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 39 min |
| Mar 31, 10:41 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Mar 31, 10:54 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 51 min |
| Mar 31, 10:58 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 47 min |
| Mar 31, 11:01 AM CDT | Tornado Warning | MOB | Baldwin | 27 min |
| Mar 31, 11:17 AM CDT | Special Marine Warning | MOB | 91 min | |
| Mar 31, 11:34 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 41 min |
| Mar 31, 11:42 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 48 min |
| Mar 31, 11:59 AM CDT | Tornado Warning | MOB | Baldwin | 14 min |
| Mar 31, 12:12 PM CDT | Special Marine Warning | MOB | 93 min | |
| Mar 31, 12:38 PM CDT | Special Marine Warning | MOB | 97 min | |
| Mar 31, 8:41 AM CDT | Severe Thunderstorm Warning | MOB | Perry, Stone | 49 min |
| Mar 31, 9:34 AM CDT | Tornado Warning | MOB | George | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.